What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 2:32 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 8, 2:32 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
332 PM EDT Thu Jul 8 2021
.SYNOPSIS...
Tropical Cyclone Elsa will track across the local area very late
this afternoon into tonight bringing heavy rainfall, gusty
winds, and isolated tornadoes to portions of the area. Tropical
Cyclone Elsa moves off the Delaware/Maryland coast tonight into
early Friday. A weak cold front crosses the region Friday
afternoon and evening. High pressure returns for the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 1110 AM EDT Thursday...
Late this morning, the center of Tropical Storm Elsa was located
in extrm nrn SC. The center of the storm will move NE across
the area from very late this aftn into tonight. Elsa moves off
the DE/MD coast by early Fri morning.
Heavy rainfall still appears to be the most significant impact with
this system. The axis of heaviest rain/highest QPF goes from south-
central VA up to the Northern Neck to the MD Eastern Shore. Rainfall
amounts of 2-4" are possible through this corridor with locally
higher amounts up to 6". As a result, a Flash Flood Watch remains in
effect through tonight. It should be noted that the 00z HREF has
been showing ~30% probs of >3" of QPF in 3 hours for portions of the
Northern Neck and MD Eastern Shore later this evening into tonight
which could lead to an enhanced flooding threat for these areas. In
addition to the heavy rainfall, Tropical Storm Force wind gusts
will be possible from late this aftn into tonight/early Fri morning
for SE and ern portions of the region. Last but not least, an
isolated tornado or two cannot be ruled out to the E/SE of the
forecast track this aftn into tonight, due to forecast 0-1 km
SRH values around 100-200 m2/s2. SPC has now placed SE VA and
NE NC in a Day 1 Slight Risk to account for the tornado potential.
High temps today will range from the upper 70s SW to the mid
80s. PoPs decrease from SW to NE this evening through tonight,
as Elsa moves off to the NE. Conditions begin to calm as we head
into early Fri morning, though it will remain breezy near the
coast. Lows tonight will range from the upper 60s to mid 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Thursday...
TS Elsa quickly tracks NE of the area Friday morning into Friday
afternoon. Scattered showers and thunderstorms will be possible
Friday afternoon/evening as a weak front moves across the region.
Highs on Friday will range from the mid 80s to around 90 degrees.
Drying out Friday night outside of a few lingering showers or storms
across eastern portions of the area. Lows Friday night will range
from the mid to upper 60s inland to the low to mid 70s closer to the
coast. High pressure builds back across the region on Saturday
leading to mainly dry conditions, though a stray shower or storm
cannot be ruled out (especially NE NC) during the afternoon/evening
hours. Highs on Saturday will range from the mid to upper 80s, lows
Saturday night upper 60s to lower 70s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 240 PM EDT Thursday...
The extended will largely be dominated by typical diurnal summer
weather with thunderstorms possible in the afternoon and highs in
the lower to mid 90s and lows in the upper 60s to lower 70s. An
upper low will close off over the Mid Miss Valley Monday into
Tuesday. Meanwhile, a Bermuda high lingers offshore, allowing for
seasonally warm air and dewpoints in the lower to mid 70s. A series
of shortwaves will pass through the Great Lakes and Ohio Valley from
mid week through the weekend. Given the high to the SE and the
shortwaves to the NW, there will be daily opportunities for
showers/storms, particularly in the piedmont with any lee trough
that forms.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 205 PM EDT Thursday...
Deteriorating conditions are expected this afternoon into early
tonight with a drop to MVFR/IFR CIGs and VIS likely. Tstms are
possible this afternoon into this evening, with more widespread
showers and stratiform rain this evening as Tropical Storm Elsa
moves NNE through of the local area. Reduced VIS to IFR will be
possible in any of the heavier tropical downpours. S-SE winds
increase and become gusty (15-20 kts with gusts to 20-30 kt)
this afternoon, shifting to E before shifting to W as the low
moves across sern VA/ne NC. Conditions begin to quickly improve
overnight as the storm moves offshore with VFR CIGs/VIS
returning from SW to NE. Some patchy ground fog will be possible
in the far western portions of the FA but are not expected to
impact the local terminals. By late tonight, winds shift to SW
5-10 kt and remain through Friday afternoon.
OUTLOOK...Primarily VFR conditions are expected outside of
diurnal convection. Sct convection is possible late Fri aftn
into Friday night, as a weak cold front crosses the area. More
typical late day and evening diurnally driven convection is
possible over the upcoming weekend.
&&
.MARINE...
As of 330 PM EDT Thursday...
Tropical Storm Warning is in effect for the entire marine area,
including the Bay from Smith Point to Cape Henry, the James
River, the Currituck Sound, the Rappahannock River, the York
River, and the coastal waters from Duck, NC to Fenwick Island
DE.
Tropical Storm Elsa is tracking NE over central NC this
afternoon, but is beginning to appear less tropical. A S wind
gusted to 25-30kt earlier associated with a band of convection,
but has diminished to 10-15kt, with the direction shifting to SE
over the southern portion of the marine area. Seas are 2-3ft,
with 1-2ft waves in the Bay.
The wind and then seas/waves will increase quickly late this
afternoon into the evening as Elsa tracks NE through central VA.
The highest winds are forecast to cover the coastal waters and
the lower Bay during the evening (also into the early overnight
hours off the coast N of Chincoteague), with SE winds up to
30-35kt offshore/25-30kt into the Bay with higher gusts to 45 kt
affecting the coastal waters and gusts of 35-40kt into the Bay.
The rivers and upper Bay are a little more uncertain, generally
sustained winds to around 25kt with gusts to 35kt are expected.
The winds will only be that strong for about 2hrs at any given
location as the circulation pushes into the region and allows
speeds to diminish. Expect seas to rapidly build from 3-4 ft to
6-8 ft with the wind surge (up to 9 ft out at 20NM offshore).
Waves in the Bay will build from around 2 ft to 3-5ft (possibly
to 6 ft briefly at the mouth of the Bay) while waves in the
rivers build to 2-3 ft (up to 4 ft at the mouth of the James).
Elsa is forecast to move across the Bay between 03-06Z, then
pass off the Delmarva coast between 06-09Z. The wind will shift
to the W/SW in the wake of the system and will briefly increase
back to 20-30kt with gusts to 40 kt possible (potentially
higher offshore of the eastern shore). Nearshore waves of 8ft
look unlikely and if they do occur should be short-lived so
will not be raising and High Surf Advisory Headlines at this
time. Follow the latest forecasts from the National Hurricane
Center for details on Elsa. Conditions rapidly improve towards
daybreak Friday, though seas will be slow to subside,
especially across the north where they likely remain at or above
5 ft into Fri aftn.
More benign conditions are expected later Friday into next weekend
with high pressure offshore and a weak trough over the region. A
weakening cold front is expected to shift the winds to a northerly
direction on Saturday (briefly 10-15kt early Saturday morning)
with the front washing out Saturday night/Sunday. A typical
summer pattern follows early next week w/ SSW winds shifting to
S or SSE diurnally in the late aftn/evening averaging 10-15kt.
&&
.TIDES/COASTAL FLOODING...
As of 330 PM EDT Thursday...
A moderate risk rip will continue tomorrow at this time for the
southern beaches given an offshore wind and diminishing seas.
For the northern beaches, the rip risk will be high given that
seas will be slower to subside and there could be some lingering
swell energy as Elsa lifts NE of the region.
As for tidal flooding associated with Elsa by this evening
into early Friday morning, the quick moving nature of the
system will generally keep departures from rising too much. The
inland track and a stronger surge of SSE wind all the way up
the Bay will increase the potential for mainly minor tidal
flooding along the middle Bay and southern shore of the lower
tidal Potomac. However, the current conditions across the Bay
have very low levels so a significant rise will be needed to
reach any flooding thresholds. The latest ETSS/PETSS guidance
continues to downplay much if any surge for this area. However,
the latest CBOFs continues to show rises into the mid/upper Bay
by tonight to near minor thresholds, and the ETSS/PETSS tends to
be too low in the middle Bay in these situations. Given this, a
Coastal Flood Advisory has been issued for the Bay-side of the
lower Maryland Eastern Shore. Otherwise, still forecasting
departures up to 1 foot above normal for areas of the Northern
Neck adjacent to the Potomac and Bay, and Accomack County
adjacent to the Bay. Will need to monitor trends closely over
the next 12 hrs as the prevailing wind direction will have some
impact on this. PETSS/ETSS are actually showing somewhat of a
blow-out tide over the lower Bay when the wind shifts to W/SW
overnight into early Friday morning, and some areas could
approach -1ft MLLW. Perhaps the best chance for flooding with
this event will be into NC zones along the northern shore of the
Albemarle Sound and perhaps the Currituck Sound and into Back
Bay (though confidence remains low at this time).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
Friday for MDZ021>023.
Flash Flood Watch through late tonight for MDZ021>025.
NC...Flash Flood Watch until 2 AM EDT Friday for NCZ012.
Tropical Storm Warning for NCZ013>017-030>032-102.
Coastal Flood Advisory until 4 AM EDT Friday for NCZ015>017-
102.
Coastal Flood Advisory until midnight EDT tonight for
NCZ030>032.
VA...Flash Flood Watch until 2 AM EDT Friday for VAZ060>062-064>069-
079>090-092-093-511>525.
Tropical Storm Warning for VAZ075-077-078-084>086-095>100-
523>525.
Flash Flood Watch through late tonight for VAZ075>078-099.
Coastal Flood Advisory until 4 AM EDT Friday for VAZ098.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&
SYNOPSIS...TMG
NEAR TERM...AJB/TMG
SHORT TERM...AJB
LONG TERM...RMM
AVIATION...RMM
MARINE...AJZ/LKB
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Jul 8, 3:10 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
410 AM EDT Thu Jul 8 2021
NCZ012-VAZ060>062-064>069-079>083-087>090-092-093-511>522-090815-
Northampton-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
410 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ013>017-030>032-VAZ095>097-090815-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Norfolk/Portsmouth-Suffolk-Chesapeake-
410 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-090815-
Eastern Currituck-Virginia Beach-
410 AM EDT Thu Jul 8 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-090815-
Maryland Beaches-Accomack-Northampton-
410 AM EDT Thu Jul 8 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ075-077-078-090815-
Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-
Northumberland-Lancaster-
410 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ084>086-523>525-090815-
Gloucester-Middlesex-Mathews-York-Newport News-Hampton/Poquoson-
410 AM EDT Thu Jul 8 2021
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-509-510-090815-
Fluvanna-Western Louisa-Eastern Louisa-
410 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Tropical Cyclone Elsa is expected to track across the region today
into tonight. Heavy rainfall will be the main threat, leading to
minor flooding of low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ076-090815-
Richmond-
410 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for east central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 8:58 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
958 AM EDT Thu Jul 8 2021
NCZ015-016-031-032-081445-
Pasquotank-Camden-Perquimans-Chowan-
958 AM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CAMDEN...
SOUTHERN PASQUOTANK...PERQUIMANS AND CHOWAN COUNTIES...
At 957 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Pleasant Grove to near Columbia. Movement
was north at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Elizabeth City, Hertford, Winfall, Elizabeth City State University,
Ryland, Weeksville, Chapanoke, Tyner, Snug Harbor, Burgess, Nixonton,
Valhalla, Belvidere, Pasquotank, Bob White Fork, Holiday Island,
Gliden, Saint Johns, Parkville and Glen Cove.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3601 7657 3606 7662 3604 7664 3603 7668
3604 7669 3630 7669 3633 7664 3633 7659
3627 7610 3621 7604 3614 7606 3614 7610
3613 7611 3612 7617 3610 7621 3611 7627
3608 7633 3608 7641 3602 7647 3601 7651
TIME...MOT...LOC 1357Z 183DEG 29KT 3592 7660 3587 7624
Miller